1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Type 1 What is the cause for blood spikes in evenings?

Discussion in 'Ask A Question' started by robtheslob, Dec 20, 2019.

  1. robtheslob

    robtheslob · Newbie

    Messages:
    4
    Likes Received:
    2
    Trophy Points:
    1
    Hello, my name is Rob and I'm 24, average build. Thanks for taking the time to read this. My blood sugar levels are usually 9-10mmol and that's normal for me as less than that tends to makes me feel low.

    My fast acting insulin is novarapid, 10 carbs per 1 unit.
    My long acting insulin is levimere, 29 units before bed.

    A week ago I accidentially took two lots of my morning tablets together, which contains Hydrocortisone. Hydrocortisone raises the blood sugar quite a lot. So on this day, I had 4 x hydrocortisone tablets by mistake when I should have had 2; resulting in blood sugar of 30+ mmol for a few hours and a few hours being sick on the toilet. I was unable to eat for 3 days after this but now I can eat very small meals, no more than 2 a day which is a lot less than I used to. It's been a week since this has happened and I've not been able to sleep more than 2-3 hours every night. At the moment I'm eating just canned food like beans or speghetti on it's own, or 2 slices of toast, etc. Because of this, I've had to reduce levimere to 12 units to prevent myself going low. Now I'm experiencing high blood sugars from 20mmol, slowly rising to 30mmol causing me to feel hot and sick; starting around 5-6pm. I combat it with short acting insulin but it just spikes up again, I have to do 3 or 4 novarapid short acting injections before it settles at 10mmol and stops spiking. It's a horrible feeling and on top of sleep deprivation, lack of food and stress from University; I can't cope.

    My question is this, are the spikes directly a result of lowering my long acting levimere insulin? And if so would increasing it to say 20 units help reduce the spikes in blood sugar in the evening?

    Thank you for your time, it is much appreciated.
     
  2. slip

    slip Type 1 · Well-Known Member

    Messages:
    3,524
    Likes Received:
    5,385
    Trophy Points:
    198
    Hi @robtheslob (love the avatar name :hilarious:)

    The idea of levemir is to keep your BGs stable and level in the absence of food and bolus insulin - clearly your basal dose is wrong (the fact you had to drop it when not consuming much food - but that also suggests your bolus ratio is wrong too!). Also levemir doesn't last 24hrs for most people and is usually split - 2 doses 12hrs apart this should help with the evening rises you're seeing, can't comment or tell you what dose to use so..........

    You sound in a complete mess :playful: but hopefully a call to your DSN can get you back on track - speak to them and see if you can get an appointment to go through things - they're there to help you and you need help.
     
    • Agree Agree x 1
  3. robtheslob

    robtheslob · Newbie

    Messages:
    4
    Likes Received:
    2
    Trophy Points:
    1
    Thank you for your fast reply! My diabeties specialist has retired and the one that has taken his place has cancelled our appointment now 3 times, pushing over 6 months. I'm supposed to see him in Jan, if he doesn't postpone again. When I saw him last, he kept confusing my notes with another persons, which didn't inspire me with confidence. He did suggest splitting the levimere dose between evening and in the morning last I saw him but my bloods were stable so I didn't want to make a change when it was unneccessary and my previous specialist was happy for me to do one in the evening. So I guess I'll try 10 units of levimere tonight and 10 in the morning and hopefully it'll stabilize, and work out the dosage from there. Thanks again.
     
  4. slip

    slip Type 1 · Well-Known Member

    Messages:
    3,524
    Likes Received:
    5,385
    Trophy Points:
    198
    Well lets hope he keeps the Jan appointment, I would however try phoning and speaking to a nurse - they're better at looking at the day to day stuff anyway.

    If you are going to make basal changes remember to give them at least 3 days to bed in (unless it's obviously causing catastrophic results) - keep testing and stay safe.
     
    • Agree Agree x 1
  5. The Pirate Twins

    The Pirate Twins Type 1 · BANNED

    Messages:
    41
    Likes Received:
    30
    Trophy Points:
    38
    Hello @robtheslob we agree with the other poster about insulin, but we also notice you are eating spaghetti, bean's etc are these not high in carbs and maybe contribute to your rise in blood sugars?
     
    • Agree Agree x 1
  6. robtheslob

    robtheslob · Newbie

    Messages:
    4
    Likes Received:
    2
    Trophy Points:
    1
    Thanks and I forgot to mention I would correct my blood with novarapid when I eat and tinned beans or speghetti is what I always eat when I'm ill so I'm confident it was just my levemere dose. I've started 9 units in the morning and my bloods are now stable. Now I just need to figure out why I can't sleep, it's Christmas so I doubt I'll be able to speak to a doctor until after new new years which is grim but at least I'm not having to deal with with my blood sugars spiking.

    Thanks for the help.
     
  7. KK123

    KK123 Type 1 · Well-Known Member

    Messages:
    2,682
    Likes Received:
    1,682
    Trophy Points:
    198
    Probably, so he needs to get his insulin sorted out as part of the management for that and any other food he chooses to eat.
     
  8. novorapidboi26

    novorapidboi26 Type 1 · Well-Known Member

    Messages:
    2,831
    Likes Received:
    1,853
    Trophy Points:
    178
    It sounds like you have got carried away a tad.......

    a reduced number of meals wouldn't mean a reduced dose of Levemir as that dose isn't dealing with your meals.....

    so you need to make sure that Levemir dose is working with basal tests.......you could also split that Levemir dose to an AM/PM dose if it would help......but first thing is to ascertain the dose that hold you steady in the absence of carbs....
     
  9. ronialive

    ronialive Type 1 · Well-Known Member

    Messages:
    252
    Likes Received:
    148
    Trophy Points:
    83
    hi Rob, if you see the hospital for your diabetes then give the diabetic unit a ring. they have a large team and someone will see you for emergencies within a very short amount if not they will also advise over the telephone. it may not be your usual dsn or doctor but does that matter
    someone above said about your basal rate. read up how to do basal tests and start there.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook